Format

Send to

Choose Destination
Lancet. 1992 Aug 15;340(8816):384-7.

Toxicity and deaths from 3,4-methylenedioxymethamphetamine ("ecstasy")

Author information

1
National Poisons Unit, Guy's Hospital, London, UK.

Abstract

The risk of adverse reactions to 3,4-methylenedioxymethamphetamine (MDMA), more commonly known as "ecstasy", is now widely known in both the USA and UK, but the patterns of illness remain varied. We report our experience during 1990 and 1991. There has been a recent increase in cases of severe toxicity following recreational misuse of small amounts of MDMA. Among 7 fatalities, the pattern of toxicity included fulminant hyperthermia, convulsions, disseminated intravascular coagulation, rhabdomyolysis, and acute renal failure. Until now, there have been few reports of this type of toxicity from MDMA, which may be related both to the potential of the drug to alter thermoregulation and to the circumstances of misuse. In addition, we have monitored 7 cases of hepatotoxicity and suspect that the frequency of this complication is increasing; a history of MDMA misuse should be sought in young people presenting with unexplained jaundice or hepatomegaly. We also describe 5 subjects involved in road traffic accidents in whom MDMA was identified. Misuse of MDMA can have severe acute toxic effects; few data are available concerning long-term morbidity, and this deserves close monitoring in future.

PMID:
1353554
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center